Alert archive / Ohio / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Cleveland, OH

October 9, 2021Portage County, Stark County, Summit County, Ohio

NWS Cleveland, OH issued this areal flood advisory at Oct 9, 2021, 4:12 AM EDT for Portage County, Stark County, Summit County, Ohio. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 4:12 AM EDT (08:12 UTC)
Expired
Oct 9, 2021, 9:30 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Portage County, OH, Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 75 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WGUS81 KCLE 090812
FLSCLE

Flood Advisory
National Weather Service Cleveland OH
412 AM EDT Sat Oct 9 2021

OHC133-151-153-091115-
/O.NEW.KCLE.FA.Y.0113.211009T0812Z-211009T1115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-Stark OH-Summit OH-
412 AM EDT Sat Oct 9 2021

The National Weather Service in Cleveland has issued a

* Flood Advisory for...
  Portage County in northeastern Ohio...
  Stark County in northeastern Ohio...
  Southeastern Summit County in northeastern Ohio...

* Until 715 AM EDT.

* At 412 AM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Akron, Canton, Ravenna, Massillon, Kent, Green, Alliance, Hudson, 
  Tallmadge, North Canton, Streetsboro, Louisville, Mogadore, 
  Hartville, Garrettsville, Brewster, Navarre, Mantua, East Sparta 
  and Wilmot.

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4079 8164 4135 8132 4135 8100 4099 8100
      4099 8109 4065 8136 4065 8145 4066 8144
      4067 8146 4065 8147 4064 8165

$$

Griffin
2 follow-up statements
639 
WGUS81 KCLE 091050
FLSCLE

Flood Advisory
National Weather Service Cleveland OH
650 AM EDT Sat Oct 9 2021

OHC133-151-153-091330-
/O.EXT.KCLE.FA.Y.0113.000000T0000Z-211009T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-Stark OH-Summit OH-
650 AM EDT Sat Oct 9 2021

The National Weather Service in Cleveland has extended the

* Flood Advisory for...
  Portage County in northeastern Ohio...
  Stark County in northeastern Ohio...
  Southeastern Summit County in northeastern Ohio...

* Until 930 AM EDT.

* At 650 AM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is already occurring in the advisory 
  area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Akron, Canton, Ravenna, Massillon, Kent, Green, Alliance, Hudson, 
  Tallmadge, North Canton, Streetsboro, Louisville, Mogadore, 
  Hartville, Garrettsville, Brewster, Navarre, Mantua, East Sparta 
  and Wilmot.

Additional rainfall amounts up to 0.5 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4079 8164 4135 8132 4135 8100 4099 8100
      4099 8109 4065 8136 4065 8145 4066 8144
      4067 8146 4065 8147 4064 8165

$$

Griffin
956 
WGUS81 KCLE 091329
FLSCLE

Flood Advisory
National Weather Service Cleveland OH
929 AM EDT Sat Oct 9 2021

OHC133-151-153-091339-
/O.EXP.KCLE.FA.Y.0113.000000T0000Z-211009T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-Stark OH-Summit OH-
929 AM EDT Sat Oct 9 2021

...FLOOD ADVISORY WILL EXPIRE AT 930 AM EDT THIS MORNING FOR 
PORTAGE, STARK AND SOUTHEASTERN SUMMIT COUNTIES...

The Advisory has been replaced by a Flood Warning for Northeast 
Portage County where flooding is still ongoing. Please reference the 
Flood Warning for the latest details.

Elsewhere, heavy rain has ended and water will continue to recede 
this morning. Stay away from rivers and creeks which may be flowing 
swiftly or at high capacity. Please continue to heed remaining road 
closures.

LAT...LON 4079 8164 4135 8132 4135 8100 4099 8100
      4099 8109 4065 8136 4065 8145 4066 8144
      4067 8146 4065 8147 4064 8165

$$

Clark

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood advisory went out at Oct 9, 3:45 AM EDT, 27 minutes earlier.

Area forecast discussion, Oct 9, 3:45 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
345 AM EDT Sat Oct 9 2021

.SYNOPSIS...
A weak low pressure trough will drift to the north today. A warm
front will lift north across the area Sunday, followed by a low
pressure system and associated cold front on Tuesday. Weak high
pressure will build into the area Wednesday and Thursday. As
stronger cold front is expected to impact the area by Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Upper-level trough currently located over lower Michigan
accelerates northward today and tonight as it finally becomes
embedded in moderate southwest flow. Cyclonic southerly flow
will persist over the local area as a result of this trough,
resulting in a steady stream of moisture advection across
northeast Ohio and northwest Pennsylvania. Additionally, a moist
environment is already in place with PWAT near 1.5" and surface
dew points above 60 deg F. Forcing from marginal isentropic
upglide, moderate upper-level jet divergence, and pieces of
vorticity rotating around the base of the upper-level trough
(resulting in differential vorticity advection), have all aided
in continued development of rain showers early this morning.
Additionally, residual MUCAPE of 500-1000 J/kg has added a
convective element to showers, with embedded thunderstorms and
heavy rain at times. Estimated radar QPE values already show
upwards of 1-1.5" of rain over parts of northeast Ohio and
northwest Pennsylvania. 06Z HRRR/RAP does show an additional
1-2" of QPF through about 12Z this morning for some of the same
areas, resulting in some localized flooding. Showers and
thunderstorms will become more scattered by afternoon and
evening, diminishing by 00Z. While MUCAPE could reach 1500 J/kg
again this afternoon, severe thunderstorms are not expected
again this afternoon due weak bulk wind shear of less than 20
knots and very marginal mid-level lapse rates of less then 6
C/km.

For tonight and Sunday, much quieter weather is expected as
upper-level ridging builds in the upper-level trough's wake.
Temperatures rise to the upper 70s to low 80s Sunday afternoon
as a warm front lifts northeast across the area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
We will start out the week with an upper level ridge from the
southeast CONUS up into the Upper Ohio Valley region. The center of
a surface high pressure system will be near the central Appalachian
Mountains and Mid-Atlantic region on Monday. Southerly breezes will
continue to pump in warmth and humidity. Model guidance continues to
indicate that Monday will be a very warm day. Guidance has been just
a touch too low on daily max temperatures recently. We bumped up the
afternoon highs a degree or two from guidance for Monday afternoon
along with the added affect of a slight downsloping from the Central
Ohio Highlands and "Heights" of northeast Ohio. Low to mid 80s will
be expected with dewpoints in the middle to upper 60s...MUGGY for
October. We will be within a couple degrees of daily record high
temperatures. Look at the Climate section below for more details.

A rather vigorous mid level shortwave trough will be ejecting out of
the southern Plains Region Monday into the Midwest Monday night and
into the western Great Lakes region Tuesday. This weather system
will skirt by to our west and northwest late Monday night and early
Tuesday with a chance for scattered showers and isolated thunder. It
will also move a weak cold front across the region but only knock
down temperatures several degrees on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Another upper level ridge moves over the region on Wednesday with
quiet weather and above average temperatures. Afternoon highs will
climb back into the upper 70s to around 80 for the mid week. An
upper level trough takes shape over the northern and central CONUS
with our region in a southwest flow aloft Thursday and Friday. A
slow moving front will move into the region late Thursday into
Friday with scattered showers and some possible thunder. Temperatures
will remain well above average through Friday with indications of a
cool down possibly next weekend.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
Areas of showers with embedded thunderstorms expected through
the next several hours near KERI and KYNG. Brief lower
visibilities and ceilings are expected with showers. Elsewhere
fog development is possible, especially at KTOL, KFDY, and KMFD,
through the overnight hours. Showers and fog will wane through
the morning hours, giving way to mostly VFR conditions by late
morning. Redevelopment of scattered showers and isolated
thunderstorms is expected again during the afternoon hours,
especially near KERI and KYNG (though could be near KCLE and
KCAK as well), though isolated MVFR conditions will be more
isolated to shower occurrence. Rain showers diminish to nil by
00Z Sunday.

Light winds are generally anticipated through the TAF period, 5
knots or less.

Outlook...Non-VFR possible with rain showers Monday night
through Tuesday.

&&

.MARINE...
This weekend is a bonus weekend with warm weather and relatively
quiet conditions on Lake Erie. The weather pattern will be unusual
for October standards. There will be the chance for scattered
showers and thunderstorms today for mainly the eastern basin of Lake
Erie. Southerly today 5 to 12 knots. A series of low pressure
systems moving across the Upper Great Lakes region tonight through
Tuesday will yield an increase in southerly winds 10 to 20 knots
tonight through Tuesday. With the offshore surface flow, expect
waves to be minimum near the lakeshore through early next week. A
cold front will shift the winds from the west or southwest late on
Tuesday lasting into Wednesday.

&&

.CLIMATE...
Unusually warm and potentially near record high temperatures
are forecast for Monday, October 11th.

Climate Sites   Record High(Year)

Akron-Canton    87 (1928)
Cleveland       86 (1928)
Erie            84 (1949)
Mansfield       89 (1928)
Toledo          87 (1928)
Youngstown      84 (1939)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Saunders
MARINE...Griffin
CLIMATE...Griffin
Hazardous weather outlook, Oct 9, 3:46 AM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Sat Oct 9 2021

LEZ061-142>149-162>169-OHZ003-006>011-017>021-027>032-036>038-047-
100800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-
Hancock-Seneca-Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Marion-Morrow-Holmes-Knox-
346 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-022-023-033-089-PAZ001>003-100800-
Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
346 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Rain showers with embedded thunderstorms and heavy rain could
produce localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 8, 10:18 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1018 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             1 N BALLVILLE           41.34N 83.14W
10/08/2021  M1.00 INCH       SANDUSKY           OH   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER-SIZE HAIL IN
            BALLVILLE.

&&

DK
Local storm report, Oct 8, 10:29 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     1 WSW FREMONT           41.35N 83.13W
10/08/2021                   SANDUSKY           OH   TRAINED SPOTTER

            SEVERAL REPORTS OF TREES DOWN ACROSS
            FREMONT.

&&

DK
Special weather statement, Oct 8, 10:32 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1032 PM EDT Fri Oct 8 2021

OHZ007-090300-
Ottawa OH-
1032 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of Ottawa County
through 1100 PM EDT...

At 1032 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Clinton, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 8302 4152 8297 4151 8300 4152 8289
      4159 8285 4155 8280 4149 8289 4149 8296
      4146 8299 4146 8304 4148 8308
TIME...MOT...LOC 0232Z 223DEG 14KT 4149 8300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Oct 8, 10:49 PM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1049 PM EDT Fri Oct 8 2021

OHZ003-006-017-091300-
Lucas-Wood-Hancock-
Including the cities of Toledo, Bowling Green, Perrysburg,
and Findlay
1049 PM EDT Fri Oct 8 2021

...Patchy to Areas of Dense Fog into Saturday Morning...

Patchy to areas of fog may impact travel across the region into
Saturday morning. The most concentrated fog will be located in
river valleys where it will be dense in spots. Motorists may
encounter fluctuating visibilities ranging from good to poor in
short distances. The fog is expected to lift by mid to late
morning.

If driving, slow down, use your low beam headlights, and leave
plenty of distance ahead of you.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:15 PM EDTSpecial Marine WarningCLE60 min
Oct 8, 8:38 PM EDTSpecial Weather StatementCLEOttawa52 min
Oct 8, 9:41 PM EDTSpecial Weather StatementCLESandusky49 min
Oct 8, 9:43 PM EDTSpecial Marine WarningCLE92 min
Oct 8, 9:54 PM EDTSevere Thunderstorm WarningCLESandusky36 min
Oct 8, 10:32 PM EDTSpecial Weather StatementCLEOttawa28 min
Oct 9, 1:56 AM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull8 hr
Oct 9, 2:16 AM EDTAreal Flood AdvisoryCLEGeauga, Lake4 hr
Oct 9, 4:19 AM EDTFlash Flood WarningCLEAshtabula, Geauga, Portage, Trumbull4 hr
Oct 9, 8:44 AM EDTAreal Flood WarningCLEAshtabula, Geauga, Portage, Trumbull3 hr
Oct 9, 10:11 AM EDTRiver Flood WarningCLETrumbull35 hr

Nearby

Areal Flood Advisories in Ohio, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.